PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: May 2009

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

Air Travel Precautions

Dear Barry,

I plan to take an overseas trip by air this summer. Will air travel affect my tinnitus in any way? Are there precautions I should take?

Thanks for your help.

Robert

Dear Robert,

This is an important question and one I’m frequently asked. There are two components to plane flight that should be considered. The first is the noise level during take-off, when high level sound is most intense. For most tinnitus sufferers, this is not much of a problem. The sounds of jet engines are in the mid-range of hearing. If your tinnitus is in the high range, like mine, this sound is not much of a problem because it doesn’t overlap the tinnitus. For some people it is a problem so I recommend head phones during take-off. Generally, during the flight and landing, sound levels are much lower. You can continue using head phones or remove them depending on your comfort level.

The other problem is one of pressure changes during the flight and landing. Take-off is usually not a problem but the flight and landing can be. During landing, air pressure increases and the pressure flows inward toward the Eustachian tube that resists the flow. Pressure can build up and make tinnitus worse. To counteract this, I usually take an antihistamine before travel, especially if I have a cold or allergies. On a long flight, another one during the flight may be helpful. This ensures an easy air flow through the Eustachian tube. I also take along some chewing gum which will help the ears “pop” and equalize pressure.

Using head phones, antihistamines and chewing gum should prevent any problems connected with the flight. Have a great trip.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Sudden Hearing Loss & Tinnitus on Vacation

Hi Barry,

In August, we took a long RV trip. After driving down from Jackson Hole (very high altitude) to Salt Lake City (much lower), I took a short nap. When I awoke, I had a terrible pressure in my ears, It was much more severe in the right ear and I had some equilibrium problems too. I also had an obvious hearing loss and couldn't tell what direction noises were coming from.

I called my doctor who recommended over-the-counter medicine like Sudafed which I took for several days. The next day, it was a bit better, and my equilibrium problems seemed to be gone, but a lot of the pressure was still there and my hearing was still bad.

When we got home, I went in to see the doctor who prescribed Rhinocort nasal spray. The pressure continued. After the 5 weeks, he referred me to an ENT who couldn't find anything wrong. My ears now have much less pressure, but do not feel normal and I have a ringing in my right ear, which experienced more severe pressure.

I did some research and after questioning the ENT on the condition of "sudden hearing loss." Reminding him of my symptoms, he decided to give me a treatment of steroids. I took them for 6 days, but I noticed that my ears felt normal for the first time in several months. They have felt fairly normal since then (4 months) but my hearing is still gone.

I have a constant tinnitus in the right ear which ranges from barely noticeable to very intense. It has been much better since starting on the Arches Tinnitus Formula. I still take Rhinocort and only feel pressure once in a while, mostly in the car during longer drives. I have accepted my loss but would really like any information you could provide on what exactly may have happened to me.

Thanks, Marc Wasserman

Hi Marc,

I have a couple of thoughts on this. I'm very happy our Tinnitus Formulas have been helping you. It seems to me you may have suffered from a blocked Eustachian tube. This can occur when sinuses are inflamed or infected. It prevents the equalization of pressure on the ear drum and can cause temporary hearing loss and tinnitus. This is usually successfully treated, as by your doctor, with a steroid nasal spray, like Rhinocort, and antihistamines. Most times, when the inflammation is reduced, the tinnitus and pressure are also reduced and hearing returns.

I remember one customer of ours who used our products successfully for several years. He still had tinnitus but it was reduced and tolerable. One day he was driving up a slight incline in Utah and his ears "popped", apparently for the first time in many years. His tinnitus and ear fullness disappeared entirely and did not return.

Steroids are also used to reduce inflammation and obviously helped in your case. The primary steroid used for hearing loss is prednisone. This has the unfortunate effect of suppressing the immune system which leads to many undesirable side-effects. Prednisone is used because it has been previously thought that sudden hearing loss was an auto-immune disease and prednisone suppresses the immune system.

Researchers are now finding this type of hearing loss is not actually auto-immune in nature. One of the lesser known effects of prednisone is to activate aldosterone receptors in the auditory pathway. Aldosterone is a hormone produced by the adrenal glands on the kidneys. It regulates sodium and potassium electrolytes, which must be in balance for proper hearing. Treatment with bio-identical aldosterone is proving to be more effective than synthetic steroids without the negative side-effects.

The next issue of Quiet Times, due on May 12, 2009, will have an article on aldosterone and hearing loss. It is a promising therapy. I recommend you continue with the Rhinocort and antihistamines, and also with the Tinnitus Formulas.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Tinnitus and the Menstrual Cycle

I was wondering if you can tell me why my tinnitus acts up around my menstrual cycle? That is the only time it bothers me. It's very frustrating and I am wondering if there is an underlying medical condition that is setting it off. Also, what is weird is that I was taking medication for nerve damage in my right arm/elbow due to an injury and the tinnitus seemed to subside. Any answer or suggestion is greatly appreciated!

Thanks, Teresa

Hi Teresa,

This is a tough question and one for which I do not have a definitive answer. You are not alone here as this happens to many women. We published an article a few years ago about hormonal changes in women and tinnitus. This seems to happen during pregnancy as well.

We have since learned that low thyroid hormone production, hypothyroidism, can often cause tinnitus. There is a possibility that your cycle affects this so you may want to have your thyroid checked during this period.

Aldosterone is another hormone that affects hearing and tinnitus. This hormone is produced by the adrenal glands, on the kidneys, and controls sodium and potassium electrolytes, which must be in balance for proper hearing. An article on this will be in next month's Quiet Times, due to be broadcast on May 12, 2009.

I don't think you have a serious underlying medical problem but you may want to have thyroid and other hormones checked next time it occurs.

Some medications used for nerve damage are also anti-seizure drugs, like Neurontin. These can also be helpful for tinnitus. Anti-seizure medications are used in the treatment of epilepsy, which is related to tinnitus. Many physicians consider tinnitus to be an epileptic-like condition in the auditory condition.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.